Letters

Managing acute anaphylaxis

BMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7239.937/a (Published 01 April 2000) Cite this as: BMJ 2000;320:937

This article has a correction. Please see:

Intravenous adrenaline should be considered because of the urgency of the condition

  1. Arv Sadana, senior consultant in emergency medicine,
  2. Charlie O'Donnell, consultant in emergency and intensive care medicine,
  3. Martin T Hunt, consultant in emergency medicine,
  4. M Gavalas, senior lecturer in emergency medicine
  1. Whipps Cross Hospital, London E11 1NR
  2. University College Hospital, London WC1E 6AU
  3. Department of Medicine, Wellington School of Medicine, Wellington, New Zealand
  4. Emergency Services, Wellington Hospital, Wellington, New Zealand

    EDITOR—The unequivocal support in the editorial by Hughes and Fitzharris for the Resuscitation Council's guidelines on the emergency medical treatment of anaphylactic reactions is perhaps a little rash.1 2 Though we were delighted to see the use of subcutaneous adrenaline finally laid to rest and the promotion of early intravenous fluids to overcome the rapidly evolving distributive shock, we think that in the case for intravenous adrenaline the urgency of the condition was not given due regard.

    We consider it a dangerous precedent not to recommend intravenous adrenaline in appropriate doses with appropriate monitoring to medical staff in emergency medicine (be they specialists in emergency medicine, general physicians doing acute medical takes, or intensivists). We agree that intravenous adrenaline can be dangerous, but the mortality associated with this condition is undoubtedly directly proportional to the failure of intramuscular or subcutaneous adrenaline to enter the circulation in patients with significant distributive shock and greatly altered vascular reactivity. It does not make physiological sense to give a drug in a life threatening condition by a route whose delivery cannot be assured.

    The guidelines did not emphasise two important points. Firstly, previously published guidelines for managing anaphylaxis in emergency departments emphasise the importance of grading anaphylaxis so that early intervention with high dilution adrenaline given intravenously can avert serious morbidity or mortality.3 4

    Secondly, probably the most important way forward in the management of anaphylaxis is the early training of doctors in the use of intravenous adrenaline. In our experience, staff in accident and emergency medicine are not trained in using intravenous adrenaline. Indeed, we would consider it a failure on the part of our induction protocols if our middle grade and junior grade staff with appropriate supervision do not recognise the need for intravenous administration.

    Over half the people who die of anaphylaxis succumb within the first hour. The deaths are related to asphyxia from severe bronchospasm or upper airway obstruction and from refractory hypotension. Sometimes a patient cannot wait for a review of their situation after an intramuscular dose of adrenaline. You may well be left with a patient who has a large depot of adrenaline in his or her quadriceps muscle but who is dead.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.

    Authors' reply

    1. Penny Fitzharris, clinical immunologist and allergist (pfitzharris{at}wnmeds.ac.nz),
    2. Geoff Hughes, clinical director (Geoffrey.Hughes{at}wnhealth.co.nz)
    1. Whipps Cross Hospital, London E11 1NR
    2. University College Hospital, London WC1E 6AU
    3. Department of Medicine, Wellington School of Medicine, Wellington, New Zealand
    4. Emergency Services, Wellington Hospital, Wellington, New Zealand

      EDITOR—Sadana et al may have misinterpreted the main target group for the consensus guidelines published by a project team of the Resuscitation Council and discussed in our editorial.1 These offer guidance to “first medical responders who are unlikely to have specialised knowledge”—general practitioners, those in a setting without monitoring and intensive care facilities, or junior accident and emergency staff. We agree that the guidelines do not detail recommendations for the ongoing treatment of a severe or deteriorating anaphylaxis by experienced staff in a resuscitation room or other clinical setting where appropriate monitoring is available. In these situations an algorithm, such as that of Gavalas et al,2 is indeed appropriate.

      There is no argument that adrenaline has a pivotal role in the first line treatment of anaphylaxis. Brown states: “When anaphylaxis is treated early, is mild or progressing slowly, when venous access is difficult, or when the patient is unmonitored, 0.3-0.5 mg adrenaline should be given intramuscularly. This has advantages in terms of safety and is usually highly effective.”3 He states that intravenous adrenaline may be necessary in patients with severe anaphylaxis whose condition may be deteriorating despite intramuscular anaphylaxis. The adrenaline needs to be made up carefully, usually to a dilution of 1:100 000 and to be infused at a controlled rate (often initially 10-20 μg/minute to a dose of 0.75-1.5 μg/kg).

      In their guidelines for emergency departments Gavalas et al rightly suggest calling quickly for help from senior colleagues. They advocate using appropriately diluted intravenous adrenaline in grades III and IV anaphylaxis, with appropriate monitoring.2 Those well trained in resuscitation will be aware of the appropriate doses and infusion rates, but this is not currently so for general practitioners. The Resuscitation Council's guidelines state: “consider slow intravenous (IV) adrenaline 1:10 000 solution. This is hazardous and is recommended only for an experienced practitioner who can also obtain IV access without delay. Note the different strength of adrenaline that is required for IV use.” We did point out in our editorial that instructions more precise than “should be given as slowly as seems reasonable” would have been more useful.

      Despite the lack of detail on the ongoing treatment of severe anaphylaxis we believe that for the initial treatment of most anaphylactic reactions outside hospital the Resuscitation Council's guidelines are useful, appropriate, and safe. There is no disagreement that in hospitals the expert use of intravenous adrenaline may be required.

      References

      1. 1.
      2. 2.
      3. 3.
      View Abstract

      Sign in

      Log in through your institution

      Free trial

      Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
      Sign up for a free trial

      Subscribe